Alert archive / California / Wind Advisories in 2019
Wind Advisory 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Feb 5, 2019, 1:02 PM PST for Imperial County, California. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2019, 1:02 PM PST (21:02 UTC)
- Expired
- Feb 5, 2019, 10:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139 WWUS75 KPSR 052102 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 202 PM MST Tue Feb 5 2019 CAZ562-566-567-060200- /O.NEW.KPSR.WI.Y.0005.190205T2102Z-190206T0200Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 102 PM PST Tue Feb 5 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 6 PM PST this evening. * WINDS...West near 30 mph with gusts up to 45 mph. * TIMING...Through this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ560-562-060915- /O.CON.KPSR.HZ.A.0001.190207T0800Z-190207T1600Z/ San Carlos-Globe/Miami- Including the cities of San Carlos, Globe, and Miami 202 PM MST Tue Feb 5 2019 ...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 25 degrees. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ AZZ533-552-060915- /O.CON.KPSR.FZ.A.0001.190207T0800Z-190207T1600Z/ Central La Paz-Superior- Including the cities of Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, and Superior 202 PM MST Tue Feb 5 2019 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 29 degrees. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could destroy or damage crops and other sensitive vegetation. && $$
3 follow-up statements
978 WWUS75 KPSR 060057 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 557 PM MST Tue Feb 5 2019 CAZ562-566-567-060300- /O.EXT.KPSR.WI.Y.0005.000000T0000Z-190206T0300Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 457 PM PST Tue Feb 5 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING... * WINDS...West 15 to 25 mph with gusts up to 45 mph. * TIMING...Through this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ560-562-061300- /O.CON.KPSR.HZ.A.0001.190207T0800Z-190207T1600Z/ San Carlos-Globe/Miami- Including the cities of San Carlos, Globe, and Miami 557 PM MST Tue Feb 5 2019 ...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 27. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ AZZ533-552-061300- /O.CON.KPSR.FZ.A.0001.190207T0800Z-190207T1600Z/ Central La Paz-Superior- Including the cities of Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, and Superior 557 PM MST Tue Feb 5 2019 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 31. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could destroy or damage crops and other sensitive vegetation. && $$
827 WWUS75 KPSR 060248 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 748 PM MST Tue Feb 5 2019 CAZ562-566-567-060600- /O.EXT.KPSR.WI.Y.0005.000000T0000Z-190206T0600Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 648 PM PST Tue Feb 5 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...West 10 to 15 mph with gusts up to 30 mph. * TIMING...Through this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ560-562-061500- /O.CON.KPSR.HZ.A.0001.190207T0800Z-190207T1600Z/ San Carlos-Globe/Miami- Including the cities of San Carlos, Globe, and Miami 748 PM MST Tue Feb 5 2019 ...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 27. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ AZZ533-552-061500- /O.CON.KPSR.FZ.A.0001.190207T0800Z-190207T1600Z/ Central La Paz-Superior- Including the cities of Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, and Superior 748 PM MST Tue Feb 5 2019 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 31. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could destroy or damage crops and other sensitive vegetation. && $$
142 WWUS75 KPSR 060602 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1102 PM MST Tue Feb 5 2019 CAZ562-566-567-060715- /O.EXP.KPSR.WI.Y.0005.000000T0000Z-190206T0600Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1002 PM PST Tue Feb 5 2019 ...WIND ADVISORY HAS EXPIRED... Winds across far southwest Imperial County have fallen well below advisory thresholds over the past couple of hours and as a result the wind advisory has been allowed to expire. At 10 pm winds at Imperial were less than 10 mph. $$ AZZ560-562-061815- /O.CON.KPSR.HZ.A.0001.190207T0800Z-190207T1600Z/ San Carlos-Globe/Miami- Including the cities of San Carlos, Globe, and Miami 1102 PM MST Tue Feb 5 2019 ...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 27. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ AZZ533-552-061815- /O.CON.KPSR.FZ.A.0001.190207T0800Z-190207T1600Z/ Central La Paz-Superior- Including the cities of Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, and Superior 1102 PM MST Tue Feb 5 2019 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * TEMPERATURES...As low as 31. * TIMING...Shortly after midnight through mid morning on Thursday. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could destroy or damage crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 5, 3:29 AM PST, 9 hours 33 minutes earlier.
Area forecast discussion, Feb 5, 3:29 AM PST, 9 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
429 AM MST Tue Feb 5 2019
UPDATE...Updated Aviation and Fire Weather Discussions...
&&
.SYNOPSIS...
Very moist conditions will persist across much of the region
preceding a weather system diving towards the area. Widespread light
rain will be possible across much of Arizona this afternoon into
Wednesday before the next front sweeps through the area. Best rain
chances will be over south central Arizona. Drier conditions will
finally return later in the week and into the weekend, though
temperatures will generally remain below normal.
&&
.DISCUSSION...
At 2 am this morning, a large, cold and dynamic Pacific upper low
continued to slowly work inland into the western CONUS; vapor
imagery showed the main low center spinning over far northern
California while strong moist southwest flow ahead of the low spread
into the desert southwest and across Arizona. IR imagery showed
considerable cloud cover over the area with much of the cloudiness
of the low/mid variety. Radar was detecting a few light showers over
the western deserts, mainly areas north of Blythe and over parts of
La Paz County. The latest 500mb plot data showed temps near the low
center were very cold, running around minus 37C. IR imagery showed
considerable cold air cumulus developing just off the California
coast, another indicator of the cold nature of this system.
Over the next 24-36 hours, the large upper low is forecast to slowly
drop to the southeast and move inland over the desert southwest
bringing widespread rain and higher elevation mountain snow to
Arizona. Although the most significant dynamics and best rain
chances will occur over south-central Arizona later today and
tonight, it will be unsettled with chances for showers over much of
the area during the day today as weak waves emanate from the main
upper low and work to the northeast and across the area bringing
enhanced lift and helping to generate light to moderate
precipitation. Although IVT forecasts do not show any major plumes
of moisture spreading into Arizona with this system, there will
still be enhanced moisture advecting into the lower deserts
associated with the strong southwest flow ahead of the low; the
NAEFS percentiles for IVT indicate values exceeding the 90th
percentile across portions of southern Arizona today. So, we are
looking at a system that will be very dynamic (lots of Q-G forcing,
mid level Q-convergence, PVA) acting on plentiful moisture and when
you add in the expected strong upslope/orographics ahead of the main
low we can expect at least locally significant rains to occur over
south-central Arizona later today and tonight. There will likely be
pockets in the high terrain east of Phoenix that exceed one inch
with this system before it moves east of the area during the day on
Wednesday. Much of the lower deserts should see one quarter inch to
one half of an inch of rain. One positive note; it does not appear
that this will be an overly unstable system, lifted indices remain
generally positive and minimal CAPE is forecast. So we should not
see heavy rains driven by strong convective cells as the low and
associated frontal band move across the area.
Overall we have not made significant chances to the forecast, but
have mainly tweaked the POPs up slightly and blended with our
neighboring offices. POPs over south-central Arizona will be likely
to categorical today and tonight with rain chances near 100 percent
over portions of the high terrain east of Phoenix. By Wednesday
afternoon there will be just a lingering chance of showers over the
high terrain east of Phoenix with single digit numbers over most of
the lower deserts. The cold front associated with the low will drop
high temps Wednesday into the mid 50s over much of the central
deserts; Phoenix is looking at an expected high of just 56 degrees
compared to the normal of 69 for the date.
Over the Thursday-Friday time period, we can expect drier westerly
flow and flat ridging to dominate our weather for mostly sunny skies
but continued below normal temperatures. Thursday will likely be
quite cold during the morning hours with potential for freezing
conditions over some of the lower deserts. We may need a freeze or
even hard freeze watch for a few zones including Globe/San Carlos,
Superior and La Paz. High temperatures will stay quite cool on
Thursday with readings staying in the upper 50s over most of the
central deserts including the Phoenix area. Friday morning looks to
be almost as cold as the previous day but for the most part lows
will stay just above freeze warning criteria. Highs will climb a bit
however under the influence of the weak ridge; look for readings
climbing back into the mid 60s over the central Arizona deserts and
in the lower 60s further to the west.
Over the latter portion of the extended forecast - Saturday into
Monday - unsettled conditions will continue across the desert
southwest as fast and rather zonal flow will allow a series of
mostly dry low pressure systems to race east and across the area.
POPs will generally be in the single digits and close to climo but
an isolated shower could occur over higher terrain areas east of
Phoenix as well as over Joshua Tree national park. The pattern will
keep the deserts on the cool side as highs each day stay in the 60s
and below seasonal normals.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Moist mid level conditions will allow for persistent SCT to BKN
low VFR cloud decks into tonight. A cold front will bring
increasing chances for showers beginning this afternoon, first
focusing mainly north of Phoenix. The best time frame for showers
looks to be mid afternoon through early evening. During this time,
CIGs may lower to between 3-5K feet. Low VFR CIGs should persist
into early Wednesday morning before eventually scattering out
around sunrise. Winds this morning will remain out of the
southeast, slowly shifting more out of the south and then out of
the southwest sometime this afternoon. Winds will likely become a
bit gusty out of the south to southwest this afternoon possibly
posing some crosswind issues. Decreasing westerly winds should
then last through Wednesday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty west to southwest winds across SE CA will likely persist
through most of the TAF period. Gusts up to 30 knots will be
possible during the afternoon. A cold front will slide across SE
CA this afternoon with a few showers possible near KBLH.
Persistent mostly BKN CIGs around 5-7 kft are anticipated through
the afternoon before scattering out this evening.
&&
.FIRE WEATHER...
Thursday through Monday:
Drier air will generally dominate through the period, but a
weather system on Saturday may bring a slight chance of showers to
higher terrain areas. Minimal RHs will lower into the 20s each day
through the period with good overnight recoveries. Below normal
temperatures are expected to persist through the week. Winds will
generally be on the lighter side through Friday with breezy
conditions at times starting Saturday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Watch from late Wednesday night through Thursday morning
for AZZ533-552.
Hard Freeze Watch from late Wednesday night through Thursday
morning for AZZ560-562.
CA...None.
&&
DISCUSSION...CB
AVIATION...Kuhlman
FIRE WEATHER...KuhlmanNearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.